Q:

What is drug-induced rhabdomyolysis?

A:

Quick Answer

The use of certain drugs, especially in large doses, can lead to the death of muscle fibers that then enter the bloodstream and cause drug-induced rhabdomyolysis, notes WebMD. People who have the condition cannot filter waste and urine properly through their kidneys and may experience complications such as kidney failure and, in rare cases, death.

Continue Reading

Full Answer

Illegal drugs such as heroin, cocaine and amphetamines can cause the muscle breakdown that leads to rhabdomyolysis, states WebMD. Medications such as antipsychotics and statins can also cause rhabdomyolysis, and people who experience the symptoms of the condition should alert their doctors immediately.

Statins are drugs that doctors prescribe to lower cholesterol, and while rhabdomyolysis is not a common side effect of taking these drugs, muscle breakdown may occur in patients taking statins in higher doses or in combination with other drugs such as cyclosporine or gemfibrozil, according to Mayo Clinic. Overall, the risk of drug-induced rhabdomyolysis is about 1.5 per 100,000 patients taking statins.

People who take drugs that lead to muscle breakdown, and subsequently contract rhabdomyolysis, may suffer from muscle pain and weakness, abdominal pain, nausea or vomiting, fever, and lack of consciousness, notes WebMD. Patients who get early treatment for rhabdomyolysis have the most positive outcomes, but they must discontinue the drug use that led to the condition in order to prevent recurrences.

Learn more about Conditions & Diseases

Related Questions

Explore